Thursday, March 3, 2016
Farewell, Propranolol. Hello, low platelets
But, I was going to add, we now disagree on whether to continue with our Propranolol experiment. The Hubby, I mentally wrote, is convinced that C. has been more alert and focused since we began it, while I maintained that whatever improvement he's seeing is neither dramatic nor a breakthrough since she's periodically enjoyed similar states while on the cannabis.
The Hubby pointed out that even C.'s hydrotherapist noticed an improvement in her performance - independent and vigorous kicking with one of her legs.
My mental post concluded with a question for you readers: Should we continue the experiment given the possible adverse side effects of this drug? Readers, please weigh in.
But that post never made it to the keyboard.
It was rendered utterly irrelevant when the school nurse called yesterday to tell me that minutes after leaving the pool, C. had begun seizing repeatedly and intensively. She continued non-stop for over 15 minutes. The nurse said she said she'd never seen C. seize like that and it certainly sounded different to me than her usual fever-related attacks.
In the hope that it was nevertheless fever-induced, I raced over there with a bit of food so she could have Advil. Afterwards I took her temperature which, sadly, proved to be normal.
The truth is that on the second day and third days of Propranolol, C. had two episodes of several intense seizures, though not as severe as this one.
I sort of stashed them away in the rear corners of my consciousness. Now they seemed liked pieces in the puzzle.
C. returned to herself within about fifteen minutes of the end of the attack so I left her in school until the end of the day.
Anyway, the Hubby and I are back on the same page: we've agreed to stop the Propranolol for now, even though it's unclear whether it triggered the worrisome seizures.
And then for the icing on the cake, the routine blood tests C. had done yesterday produced awful results. She had an incredibly low platelet count - so low that the lab repeated the test: 57k/UL.and somewhat elevated MCV, 105 FL and Hemaglobin, 15.60G/DL.
Several of the tests couldn't be executed because, as the lab put it "there wasn't enough material". Neither the pediatrician nor the nurse know what that means. But everyone suspects it could be the code for "oops, we lost some of your daughter's blood".
The lab actually called our pediatrician last night to alert him which they only do when results are majorly alarming.
We've had the tests repeated today and are hoping that the results will be better. The pediatrician suspects that the Valproic Acid could be the culprit.
Just to add to the confusion, C.'s teacher just told me today that, on Monday, she noticed an improvement in her alertness and interaction. So another point for Propranolol.
Here's a confession but keep it to yourself: I'm actually, perversely, half-hoping that C. has a second whopping seizure attack without Propranolol. Then we could eliminate that drug as the trigger and safely resume the experiment.